Thyroid UK
88,899 members103,434 posts

The antibiotic - Metronidazole taken with Levothyroxine

My dentist gave me Metronidazole last Friday as I'd developed a bad infection after having tooth out. I take 100 mg levothyroxine daily as I've had hashimotos for some years. I started feeling unwell very soon after take no the Metronidazole - Extreme exhaustion, (have to keep going to lie down and do sleep) a muscle weakness, very foggy brain etc. Was feeling really frightened until I read something a little while ago on here from a few years ago about the bad reaction of taking the two medications together. Has anybody else had any similar problems please?

13 Replies
oldestnewest

Sidneymark70,

Google "Levothyroxine + Metronidazole interations". Not all antibiotics interact with Levothyroxine.

Reply

Yes I've done that Clutter and I am convinced the Metronidazole interferes with the absorption of the Levothyroxine. I haven't had such bad hypothyroid side effects in years as I felt I'd got the dose of Levi right but this has just messed it up. I just hope when I stop taking them I will feel better.

Reply

People can have individual reactions to antibiotics and there are alternatives. I had a very bad reaction to it and ended up in A&E. If you don't feel well I would contact the dentist and ask if there is another antibiotic you could take which will work as well. Metronaidazole is a very effective broad spectrum antibiotic but it doesn't suit everyone, it might be necessary to treat your infection though so you'll have to discuss with the dentist.

1 like
Reply

Hi this is so strange I've came across this! I'm on exactly the same for the same reason my mouth it's 3 a day for four days and yes I've been totally floored aswell . Past three days all I've done is have random naps and my legs are like jelly when I wake up ! I told the dental nurse I was obviously on levo so it must be okay to take with them . Although clearly they must be the side effects with taking them together .

Reply

Please fill out a Yellow card - yellowcard.mhra.gov.uk

The more people who have drug problems who fill out a yellow card the more interactions and problems are recognised.

Reply

Just done that "yellow bug" - which is what I feel like I have at the moment!

Reply

SO comforting hearing that you're not alone isn't it Stace3? Being floored is exactly how I described the way I feel. I'm going to talk to the pharmacist at my surgery but I want to sweat it out with the Metronidazole as I want the infection to clear up before I go on holiday on Thursday. I read that it's such a good anti biotic to clear this up! Just hope I never have to take it again!

1 like
Reply

You are aware drug interactions can be very serious so if you do feel as unwell as you do don't "sweat it out" either go back to the dentist ASAP or you may have to go to A&E.

Reply

I dont feel bad enough this morning to go to A & E. Perhaps I shouldnt have used the term 'sweat it out' - I only have 3 more tablets to go so I actually feel I've got past the worst. My pharmacist attached to the surgery is extremely good and thorough. Nice of you to worry but I actually think the dentist was the most negligent. I wrote on my form that I was taking levothyroxine.

Reply

Unusual tiredness is listed as a major side effect: drugs.com/sfx/metronidazole...

Which is the same for the Doxycycline I'm taking. The dosing instructions are the same: 2 hours after food; 1 hour before food; no alcohol.

I've found a calcium channel blocker needs longer than an hour after taking Levothyroxine (or else I crash) so I allow 4 hours, but haven't trialled e.g. 2 hours.

I can feel Levothyroxine clearing my stomach after about 30 minutes, but won't eat until an hour has passed. The Doxycycline antibiotic is also taken with a full glass of water, so it's a similar process of flushing it through the stomach, and I've not had a problem taking it an hour after Levothyroxine. It does mean that breakfast becomes brunch and, due to 4 doses per day, my evening meal has to be quite late.

Reply

Sidneymark70 - My daughter, who has hashimoto's and struggles with hypothyroid issues, has been struggling with hypothyroid symptoms since she took metronidazole a few months ago. Just wanted to see how long it took you to recover and feel back to normal.

Reply

Only just seen this post - please see this

medbroadcast.com/drug/getdr...

FYI I took Metrozidanole when I had a UTI - and it does state on the paperwork with the drug that if you have an ongoing infection it can trigger a secondary - I ended up with Sepsis and nearly died because I had a UTI.

Reply

Wow sorry to hear that. I obviously didnt have an ongoing infection because all it did was to clear up the infection I'd got from having my tooth pulled out. Sounds like quite a dangerous drug though

Reply

You may also like...